Florida, 2017

Hail in Florida, July 20, 2017

July 20, 2017 · NWS MFL · 1 event in 1 county or zone

A deep trough moving across the eastern seaboard with southerly flow brought abundant tropical moisture to South Florida from the Caribbean. Showers and thunderstorms produced a hail in Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep trough moving across the eastern seaboard with southerly flow brought abundant tropical moisture to South Florida from the Caribbean. Showers and thunderstorms produced a hail in Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 20, 2:43 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 20, 2:43 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
343 PM EDT Thu Jul 20 2017

.DISCUSSION...
Scattered showers and thunderstorms that have developed across
South Florida during the afternoon hours will diminish as the
evening hours progress. A light southerly flow will continue
across the region tonight through Friday. The main feature driving
this will be the mid level area of low pressure that is located
across the eastern seaboard combined with the western edge of a
ridge of high pressure at the surface. Deep tropical moisture will
continue to remain in place which will allow for scattered
showers and thunderstorms to develop during the late morning hours
and becoming numerous during the afternoon hours. The highest
coverage will continue to be located across interior sections,
however, there will still be a chance of showers and thunderstorms
across the east coast metro areas as well.

As the weekend approaches, the latest computer model guidance
shows the mid level low moving into the Gulf of Mexico and it
begins to dissipate as well. At the same time, some drier air
tries to move into South Florida which will start to decrease the
coverage of showers and thunderstorms. The chance of thunderstorms
will still remain present over the weekend, but it will return to
a more summertime like pattern with showers and thunderstorms
developing along the Atlantic and Gulf coast sea breezes during
the late morning and then pushing inland during the afternoon.

High pressure will remain in place over the western Atlantic
during the early portion of next week. This will allow for the
east to southeasterly flow to continue across the region. This
will also allow for mainly dry conditions during the early
morning and overnight hours. Scattered showers and thunderstorms
will develop along the Atlantic and Gulf coast sea breezes during
the late morning hours and they will push inland during the
afternoon hours. Temperatures will remain near normal values
throughout the forecast period.

&&

.MARINE...
Scattered to numerous showers and thunderstorms will continue to
affect the Atlantic and Gulf coastal waters on Friday. Winds will
remain at 15 knots or less in a south southeasterly direction
through the weekend. This wind flow will shift more towards the
east southeast by early next week. Wave heights will be 3 feet or
less across the Atlantic and Gulf coastal waters. These winds and
seas could be locally higher in and around any thunderstorm that
does develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  92  77  91 /  30  60  40  50
Fort Lauderdale  79  91  79  90 /  30  60  40  40
Miami            78  92  79  91 /  30  60  30  40
Naples           77  90  78  91 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...55/CWC
MARINE...55/CWC
Hazardous weather outlook, Jul 20, 9:04 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1004 AM EDT Thu Jul 20 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1004 AM EDT Thu Jul 20 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH EARLY EVENING...
...LOCALIZED FLOODING POSSIBLE...
...WATERSPOUTS POSSIBLE OVER LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will affect most
of South Florida and the adjacent waters through early evening. While
most of the storms will be concentrated over the Everglades this
afternoon, showers and thunderstorms will also affect the metro
areas of the Atlantic and Gulf coasts through at least mid-afternoon.
The primary threats will be lightning, heavy rainfall, and gusty
wind.

Waterspouts: Waterspouts are possible over all the local waters
today, primarily through the early afternoon hours.

Flooding: Locally heavy rainfall may lead to localized flooding in
areas of slow moving thunderstorms. The primary impact will be
significant ponding of water on roadways.

Wind: Gusts of 40 mph or greater are possible with the stronger
storms today.

Temperatures: Heat index values of 100 to 105 degrees are forecast
across South Florida with areas along the west coast reaching heat
index values between 105 to 107 this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous thunderstorms are possible each day, with the
greatest coverage shifting this weekend to interior and Gulf Coast
in the afternoons and evenings. Frequent lightning, gusty winds, and
torrential rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Molleda

In the hours before

Local storm report, Jul 20, 10:48 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1148 AM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     WATER SPOUT      1 NE BAL HARBOUR        25.95N  80.11W
07/20/2017                   AMZ651             FL   SOCIAL MEDIA

            A PHOTO OF A WATER SPOUT LOCATED OFFSHORE SUNNY ISLES
            BEACH WAS REPORTED BY A MEMBER OF THE PUBLIC VIA
            TWITTER.

&&

EVENT NUMBER MFL1700278

KELLY
Special weather statement, Jul 20, 11:05 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1205 PM EDT THU JUL 20 2017

FLZ072-074-172-173-201645-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
1205 PM EDT THU JUL 20 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for northeastern Miami-Dade and southeastern
Broward Counties Until 1245 PM EDT...

* At 1205 PM EDT...The public reported a strong thunderstorm over
  Pinewood, or near Miami Gardens, moving northeast at 10 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Davie,
  Plantation, Miami Gardens, Hallandale, North Miami, North Miami
  Beach, Aventura, Miami Lakes, Cooper City, Hialeah Gardens,
  Opa-Locka, West Park, Miami Shores, El Portal and Medley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For additional information visit the Miami National Weather Service
website at www.weather.gov/miami. For information in Spanish, visit
our website at www.weather.gov/miami/espanol.

&&

LAT...LON 2582 8018 2587 8035 2611 8023 2596 8014
TIME...MOT...LOC 1605Z 214DEG 11KT 2589 8022

MOLLEDA
Special weather statement, Jul 20, 2:22 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
322 PM EDT THU JUL 20 2017

FLZ067-068-202015-
Inland Palm Beach County FL-Metro Palm Beach County FL-
322 PM EDT THU JUL 20 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for northeastern Palm Beach County Until 415
PM EDT...

* At 322 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Lion Country Safari Park, or 7 miles southwest of Wellington,
  moving northeast at 10 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  West Palm Beach, Wellington, Greenacres, Royal Palm Beach, Palm
  Springs, Royal Palm Estates, Lake Belvedere Estates, Golden Lakes,
  Loxahatchee Groves, Lion Country Safari Park, The Acreage,
  Loxahatchee Nwr and Florida Gardens.

LAT...LON 2650 8033 2662 8048 2684 8031 2665 8009
TIME...MOT...LOC 1922Z 224DEG 7KT 2662 8035

JT
Special weather statement, Jul 20, 2:43 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
343 PM EDT THU JUL 20 2017

FLZ067-068-202030-
Inland Palm Beach County FL-Metro Palm Beach County FL-
343 PM EDT THU JUL 20 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northeastern Palm Beach County Until 430 PM EDT...

* At 343 PM EDT...Doppler radar was tracking a strong thunderstorm
  near North County Airport, or 12 miles west of Palm Beach Gardens.
  This storm was nearly stationary.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Palm Beach Gardens, North County Airport, Caloosa and Jupiter
  Farms.

LAT...LON 2685 8037 2692 8039 2696 8031 2696 8021
      2683 8014
TIME...MOT...LOC 1943Z 243DEG 4KT 2687 8031

JT

The radar

The Miami radar (KAMX), 62 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broward

When
July 20, 3:23 PM EST
Where
Broward County, 4.34 mi W of Lauderdale Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.150, -80.270

A trained spotter called to report penny size hail associated with a thunderstorm near the intersection of Sunrise Blvd and Pine Island Drive. Other reports of smaller hail in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716435.